Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 160, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 18, 2017, 4:41 PM EDT for Randolph County, North Carolina. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2017, 4:41 PM EDT (20:41 UTC)
- Expired
- Jul 18, 2017, 4:50 PM EDT
- In force
- 9 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 130 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 951 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
254
WUUS52 KRAH 182041
SVRRAH
NCC151-182130-
/O.NEW.KRAH.SV.W.0160.170718T2041Z-170718T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
441 PM EDT TUE JUL 18 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northwestern Randolph County in central North Carolina...
* Until 530 PM EDT
* At 441 PM EDT, a severe thunderstorm was located 8 miles southeast
of Thomasville, or 9 miles west of Randleman, moving west at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
High Point, Asheboro, Randleman, Archdale, Trinity and Randleman
Regional Reservior Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Raleigh.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3592 8004 3591 7976 3590 7974 3568 7983
3571 8006
TIME...MOT...LOC 2041Z 090DEG 6KT 3582 7996
HAIL...1.00IN
WIND...60MPH
$$
Ellis1 follow-up statement
355
WWUS52 KRAH 182050
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
450 PM EDT TUE JUL 18 2017
NCC151-182059-
/O.CAN.KRAH.SV.W.0160.000000T0000Z-170718T2130Z/
Randolph NC-
450 PM EDT TUE JUL 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RANDOLPH COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3592 8004 3591 7976 3590 7974 3568 7983
3571 8006
TIME...MOT...LOC 2048Z 090DEG 6KT 3582 7998
$$
EllisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:20 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 18, 4:20 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 420 PM EDT Tue Jul 18 2017 .SYNOPSIS... An upper level low across the Piedmont of North Carolina will drift east and then southeast across the Carolinas through Thursday. A strong ridge of high pressure across the Central Plains will expand into our region for Friday through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 420 PM Tuesday... Forecast updated to go with likely POP for thunderstorms over much of the NW Piedmont including the Triad. 4 for 5 storms were clustering over Forsyth County, with other storms developing rapidly over Alamance, Randolph, and Davidson Counties. We need to watch for isolated pulse severe with gusty wind the primary threat. The convection should wane this evening with the loss of heating and limited forcing for ascent. Overnight lows will range within a few degrees of 70. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 215 PM EDT Tuesday... The upper trough will have become closed by Wednesday morning and will be centered near Goldsboro with a northeast-southwest trough axis. Convective coverage on Wednesday afternoon and evening will be more limited than previous days as the deep moisture axis will have shifted offshore and much of the area will be located on the subsident side of the trough. Will include slight chance PoPs for much of the area with slightly higher Pops across the Coastal Plain, east of the trough axis. The convection should dissipate early Wednesday evening. High temperatures on Wednesday will be a few degrees higher as morning low-level thickness values increase to 1410m or greater, supporting highs in the 89 to 94 range. Lows on thursday morning will range in the lower 70s. -Blaes && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 249 PM Tuesday... The upper level low developing over the Mid-Atlantic today will remain over the region through Wednesday. The low will slowly migrate southward then southwestward Thursday and Thursday night along the eastern periphery of the ridge located over much of the Central U.S. A second upper level ridge will be located over the Atlantic during that time. Central NC will remain between the two highs through Friday night and as a result expect a mostly dry, but hot period, with convection chances limited to the far NW and SE. At the surface, a lee trough will linger over the region, with high pressure over the Atlantic. The result will be continued southwest flow ushering in warm moist air. Expect highs to be in the mid to upper 90s and dewpoint temperatures in the upper 60s NW to mid 70s SE through the weekend, with heat indices largely in the 100-106 range. Overnight lows will not provide much relief as they climb from mid 70s Thursday night to the mid to upper 70s for the remainder of the week and weekend. As stated in the previous discussion, convection will be mainly diurnal and limited to the differential heating zones over the mountains and along the sea breeze. For early next week, an upper level trough will start to amplify over the Eastern U.S. while the aforementioned low that settled over the northern Gulf Coast gets absorbed into the trough. Expect increased precip chances during that period, though temperatures should decrease some, highs in the low to mid 90s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... 24 hour TAF period... Areas of stratus this morning with widespread IFR/MVFR restrictions has given way to a mix of VFR and MVFR conditions in stratocumulus early this afternoon. Isolated to scattered convection will develop during the afternoon, especially from interstate 85 south and especially eastward. Coverage will be more limited than a typical summer day but across the east we will include temporary restriction of an MVFR shower and a mention of a vicinity shower with VFR conditions across the west. Will hold off mention of thunder at this point given low predictability. Mainly VFR conditions are expected this evening and overnight. Another period of stratus is expected to redevelop late tonight although the coverage will be more limited and generally confined to the eastern Piedmont and especially the Coastal Plain. Looking further ahead... Mainly afternoon and evening showers and isolated storms are expected again on Wednesday with a possibility for fog/low stratus in the morning across the east. Chances of diurnal showers and storms decrease a great deal by Thursday into the weekend with hot weather and generally VFR conditions expected. -Blaes && .CLIMATE... RDU Records: Date | High Year | High Min Year ------------------------------------------ 18 July | 103 1887 | 79 1887 19 July | 101 1902 | 80 1942 20 July | 102 1942 | 76 1981 21 July | 102 2011 | 78 1932 22 July | 103 2011 | 78 2011 23 July | 105 1952 | 78 2011 24 July | 101 2011 | 79 2011 GSO Records: Date | High Year | High Min Year ------------------------------------------ 18 July | 97 1986 | 76 1986 19 July | 98 1977 | 75 2016 20 July | 100 1977 | 75 1986 21 July | 102 1926 | 76 2011 22 July | 101 1926 | 77 2011 23 July | 99 1952 | 78 2010 24 July | 99 1914 | 78 2010 FAY Records: Date | High Year | High Min Year ------------------------------------------- 18 July | 103 1942 | 76 2013 19 July | 101 2002 | 77 1988 20 July | 104 1932 | 80 1996 21 July | 105 1932 | 79 1977 22 July | 107 1932 | 79 2011 23 July | 103 2011 | 79 1998 24 July | 105 1952 | 79 1945 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BLAES NEAR TERM...Badgett SHORT TERM...BLAES LONG TERM...KCP AVIATION...BLAES CLIMATE...RAH
Hazardous weather outlook, Jul 18, 2:34 PM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 234 PM EDT Tue Jul 18 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-191845- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 234 PM EDT Tue Jul 18 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. High temperatures in the middle to upper 90s are expected late this week through early next week. Heat index values in excess of 100 degrees are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 3:44 PM EDT, 57 minutes before
Special Weather Statement National Weather Service Raleigh NC 344 PM EDT TUE JUL 18 2017 NCZ023-024-182045- Alamance NC-Orange NC- 344 PM EDT TUE JUL 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALAMANCE AND NORTHWESTERN ORANGE COUNTIES UNTIL 445 PM EDT... At 344 PM EDT, Doppler radar was tracking a strong thunderstorm over Baynes, or near Prospect Hill, moving southeast at 5 mph. Pea size hail and wind gusts up to 40 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Union Ridge and Carr. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning, especially in urban areas where prolonged heavy rain can quickly lead to flooding. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3624 7914 3618 7909 3612 7931 3625 7941 TIME...MOT...LOC 1944Z 332DEG 5KT 3624 7928 Ellis
Special weather statement, Jul 18, 4:07 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
407 PM EDT TUE JUL 18 2017
NCZ021-038-182100-
Forsyth NC-Davidson NC-
407 PM EDT TUE JUL 18 2017
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT FORSYTH
AND NORTHEASTERN DAVIDSON COUNTIES UNTIL 500 PM EDT...
At 406 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 7 miles west of High Point. These storms were
nearly stationary.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Walkertown, Rural Hall, Pfafftown and Belews Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8004
3592 8005 3595 8026 3600 8032 3597 8039
3599 8042 3601 8042 3606 8046 3606 8047
3604 8049 3605 8051 3609 8052
TIME...MOT...LOC 2006Z 123DEG 4KT 3600 8014
EllisSpecial weather statement, Jul 18, 4:36 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
436 PM EDT TUE JUL 18 2017
NCZ039-182130-
Randolph NC-
436 PM EDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH COUNTY
UNTIL 530 PM EDT...
At 436 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Thomasville, or 8 miles west of Randleman, moving
west at 5 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
High Point, Asheboro, Randleman, Archdale, Trinity and Randleman
Regional Reservior Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3592 8005 3592 8004 3591 7979 3570 7984
3572 8006
TIME...MOT...LOC 2036Z 097DEG 6KT 3582 7996
EllisThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:48 AM EDT | Special Weather Statement | RAH | Bladen | 57 min |
| Jul 18, 3:44 PM EDT | Special Weather Statement | RAH | Orange | 61 min |
| Jul 18, 4:07 PM EDT | Special Weather Statement | RAH | Forsyth | 53 min |
| Jul 18, 4:23 PM EDT | Areal Flood Advisory | RAH | Forsyth | 3 hr |
| Jul 18, 4:26 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 64 min |
| Jul 18, 4:36 PM EDT | Special Weather Statement | RAH | Randolph | 54 min |
| Jul 18, 4:46 PM EDT | Special Weather Statement | RAH | Alamance | 44 min |
| Jul 18, 4:48 PM EDT | Flash Flood Warning | RAH | Forsyth | 2 hr |
| Jul 18, 4:57 PM EDT | Special Weather Statement | RAH | Durham | 63 min |
| Jul 18, 5:08 PM EDT | Special Weather Statement | RAH | Chatham, Lee, Moore | 67 min |
| Jul 18, 5:16 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Randolph | 44 min |
| Jul 18, 5:29 PM EDT | Special Weather Statement | RAH | Davidson | 61 min |
| Jul 18, 5:54 PM EDT | Areal Flood Advisory | RAH | Guilford | 66 min |
| Jul 18, 6:04 PM EDT | Special Weather Statement | RAH | Chatham | 41 min |
| Jul 18, 6:10 PM EDT | Special Weather Statement | RAH | Richmond | 65 min |
| Jul 18, 6:13 PM EDT | Special Weather Statement | RAH | Lee | 62 min |
| Jul 18, 6:28 PM EDT | Special Weather Statement | RAH | Granville, Person | 62 min |
| Jul 18, 6:31 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 59 min |
| Jul 18, 6:33 PM EDT | Special Weather Statement | RAH | Anson | 57 min |
| Jul 18, 6:41 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 64 min |
| Jul 18, 6:48 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 72 min |
| Jul 18, 7:09 PM EDT | Special Weather Statement | RAH | Person | 51 min |
| Jul 18, 7:10 PM EDT | Areal Flood Advisory | RAH | Anson, Richmond | 3 hr |
| Jul 18, 7:23 PM EDT | Flash Flood Warning | RAH | Anson, Richmond | 3 hr |
| Jul 18, 7:38 PM EDT | Flash Flood Warning | RAH | Montgomery, Stanly | 3 hr |
| Jul 18, 7:42 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 63 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.